California, 2012

High Wind in California, October 26, 2012

October 26, 2012 · NWS SGX · 3 events in 3 counties and zones

Surface high pressure over the Great Basin brought strong and gusty northeast winds through and below the passes and canyons. The San Diego mountain areas recorded several gusts over 45 mph.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Surface high pressure over the Great Basin brought strong and gusty northeast winds through and below the passes and canyons. The San Diego mountain areas recorded several gusts over 45 mph. The same occurred below the Banning Pass in the Inland Empire and the canyons in and below the Santa Ana Mountains. Three stations, however did reach high wind criteria. No damage was reported with these gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at Oct 25, 8:30 PM PST, 4 hours earlier.

Area forecast discussion, Oct 25, 8:30 PM PST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 PM PDT THU OCT 25 2012

.SYNOPSIS...
A RIDGE MOVING IN ALOFT AND SURFACE HIGH PRESSURE BUILDING OVER THE
GREAT BASIN WILL BRING DRY AND WARMER WEATHER WITH OFFSHORE WINDS
THROUGH SUNDAY. STRONGEST WINDS WILL BEGIN TONIGHT AND CONTINUE
THROUGH LATE FRIDAY NIGHT....MAINLY THROUGH PASSES AND BELOW
CANYONS. WEAKER OFFSHORE FLOW WILL PREVAIL SATURDAY AND
SUNDAY...BRINGING CONTINUED WARMING AND DRY CONDITIONS. COOLER NEXT
WEEK AS THE RIDGE ALOFT WEAKENS AND ONSHORE FLOW RETURNS WITH NIGHT
AND MORNING LOW CLOUDS AND FOG ALONG THE COAST.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

THE OFFSHORE WIND EVENT HAS BEGUN. WINDS HAVE SHIFTED NORTHEAST OVER
THE MOUNTAINS AND WERE BEGINNING TO FUNNEL THROUGH THE MOUNTAIN
PASSES. NORTHEAST WINDS SURFACED IN THE INLAND EMPIRE BETWEEN 8-9 PM
WHERE CSU-SAN BERNARDINO BELOW THE CAJON PASS RECORDED NE WINDS 16
MPH GUSTING TO 28 MPH. IN THE BANNING PASS...HIGHLAND SPRINGS
REPORTED ENE 20 MPH GUSTING TO 25 MPH. IN SAN DIEGO COUNTY VOLCAN
MOUNTAIN REPORTED A GUST TO 27 MPH AT 9 PM...AND NORTH BOULDER CREEK
A GUST TO 22 MPH. AND AT 9 PM...FREMONT CANYON IN ORANGE COUNTY
RECORDED A WIND SHIFT TO THE NE AT 13 MPH WITH A GUST TO 22 MPH.

THE WINDS WILL CONTINUE TO INCREASE AND REACH PEAK INTENSITY BETWEEN
2 AM AND NOON FRIDAY. THIS IS WHEN BOTH THE THERMAL AND PRESSURE
GRADIENTS ARE STEEPEST ACROSS THE MOUNTAINS. THE 00Z RUN OF THE
1.3KM NESTED NAM FORECASTS THE STRONGEST WINDS FOR THIS EVENT IN THE
CAJON PASS...THE INLAND EMPIRE AND THE SANTA ANA MOUNTAINS WITH
SURFACE WINDS FROM 25-40 MPH AND PEAK GUSTS TO 60 MPH. IN SAN DIEGO
COUNTY...THE FORECAST WINDS ARE NOT QUITE THAT HIGH...BUT TERRAIN
INFLUENCED WINDS WILL RIVAL THOSE PEAK GUSTS IN ISOLATED AREAS WEST
OF THE RIDGE LINE BELOW THE CUYAMACA STATE PARK NEAR BOULDER CREEK
WHERE THE WAVE SURFACES. THE I-8 CORRIDOR WILL ALSO EXPERIENCE VERY
STRONG WINDS. THE CURRENT TIMING AND INTENSITY IN THE CURRENT SUITE
OF WARNING/ADVISORY/RED FLAG WARNING PRODUCTS LOOKS GOOD.

THE WINDS WILL SLOWLY DECREASE FRIDAY AFTERNOON AS THE THERMAL
GRADIENT FADES AWAY. HOWEVER THE PRESSURE GRADIENTS REMAIN STRONG
ENOUGH TO SUPPORT GUSTY WINDS THROUGH FRIDAY NIGHT BUT NOT TO
WARNING LEVELS. THE WIND WARNING WILL LIKELY BE LOWERED TO A WIND
ADVISORY AT THAT TIME. PREVAILING WEAKER OFFSHORE WINDS WILL
CONTINUE SATURDAY INTO SUNDAY FOR CLEAR WARM DAYS AND WELL ABOVE
AVERAGE TEMPERATURES.

TEMPERATURES THIS EVENING WERE SEVERAL DEGREES HIGHER THAN 24 HOURS
AGO. THEY WERE 10-15 DEGREES HIGHER IN AREAS WHERE THE WINDS HAVE
ALREADY SURFACED. A WARM START TO THE DAY FRIDAY WILL LEAD TO A WARM
AND WINDY AFTERNOON WEST OF THE MOUNTAINS WITH HIGHS IN THE 80S IN
MOST AREAS WITH A FEW 90S IN ORANGE COUNTY AND THE INLAND EMPIRE.

MOS GUIDANCE SHOWS SATURDAY AS THE WARMEST DAY WITH UPPER 80S AND
LOW 90S IN INLAND ORANGE COUNTY AND MOST OF THE INLAND EMPIRE. BY
SATURDAY AFTERNOON A DIURNALLY DRIVEN ONSHORE WIND WILL RETURN TO
THE COASTAL ZONES. AN EVEN GREATER ONSHORE BREEZE SUNDAY AFTERNOON
WILL BRING A FEW DEGREES OF COOLING TO THE COASTAL ZONES AND FAR
WESTERN VALLEYS. BUT EASTERN VALLEYS...MTNS AND DESERTS WILL BE
LARGELY UNAFFECTED BY THIS. OVERALL IT WILL REMAIN VERY WARM BOTH
SATURDAY AND SUNDAY. HAVE RAISED MAX TEMPS A FEW DEGREES WEST OF THE
MOUNTAINS FRIDAY...SATURDAY AND SUNDAY.

OVERNIGHTS WILL BE MILD IN AREAS WITH A LIGHT EAST WIND THE
NEXT TWO NIGHTS...BUT BE 5 TO 10 DEGREES LOWER IN WIND SHELTERED
AREAS.

THE RIDGE SLOWLY FLATTENS MONDAY AND TUESDAY IN RESPONSE TO AN
UPSTREAM APPROACHING PACIFIC TROUGH...BUT IT IS A SLOW PROCESS AND
TEMPERATURES WILL REMAIN ABOVE AVERAGE. A SHALLOW MARINE LAYER MAY
FORM NEAR THE COAST FOR POCKETS OF DENSE FOG MONDAY NIGHT/TUESDAY
MORNING. A TRANSITION TO GREATER ONSHORE FLOW BEGINS TUESDAY OR
WEDNESDAY WITH COOLER WEATHER AND A DEEPER MARINE LAYER THURSDAY AND
FRIDAY.

&&

.AVIATION...
260300Z...LLWS WILL BE POSSIBLE TONIGHT WHILE THE NOCTURNAL
INVERSION IS IN PLACE. WINDS BTWN 1K-2K FT MSL WILL RANGE FROM 25-40
KTS FROM THE NE...WITH RELATIVELY CALM WINDS AT LOWER ELEVATIONS.
SFC WINDS AT HIGHER ELEVATION AERODROMES...ESPECIALLY NEAR MTN
PASSES AND CANYONS...COULD HAVE GUSTS NEAR 50 KT THROUGH FRI AFTN.
OTHERWISE...VFR CONDS AND SKC THROUGH THE TAF PERIOD.

&&

.MARINE...
A NEW SMALL CRAFT ADVISORY IS IN EFFECT FROM 5 AM PDT FRI THROUGH 3
PM FRI FOR THE INNER COASTAL WATERS. NE WINDS GUSTING NEAR 25 KT ARE
EXPECTED FROM OCEANSIDE HARBOR NORTHWARD. THESE WINDS WILL CREATE
ROUGH SEAS AND MAKE BOATING HAZARDOUS...ESPECIALLY FOR SMALL CRAFT.
SEE LAXMWWSGX FOR ADDITIONAL DETAILS.

&&

.FIRE WEATHER...
NORTHERLY WINDS HAVE STARTED TO DRY THINGS OUT WITH RELATIVE
HUMIDITIES FALLING TO THE TEENS FOR MOST INLAND AREAS. WINDS HAVE
TURNED NORTHEAST TO EAST AND HAVE BECOME STRONG AND GUSTY. RELATIVE
HUMIDITIES WILL NOT BE ABLE TO INCREASE MUCH OVERNIGHT...THEN WILL
FALL TO THE SINGLE DIGITS TOMORROW FOR INLAND AREAS. ALTHOUGH WINDS
WILL START TO WEAKEN A LITTLE FRIDAY NIGHT...HUMIDITIES WILL REMAIN
LOW...WITH POOR OVERNIGHT RECOVERIES. RED FLAG WARNINGS ARE IN
EFFECT FOR MOST INLAND AREAS TONIGHT THROUGH EARLY SATURDAY
AFTERNOON. WEAK OFFSHORE WINDS WILL PREVAIL SATURDAY AND
SUNDAY...WITH DRY AND WARM CONDITIONS CONTINUING...ALONG WITH POOR
OVERNIGHT RECOVERIES. WINDS BECOME WEAKLY ONSHORE SUNDAY NIGHT AND
MONDAY...ALLOWING HUMIDITIES TO INCREASE A LITTLE MORE AT LOWER
ELEVATIONS IN THE COASTAL AREAS AND WESTERN PORTIONS OF THE INLAND
VALLEYS.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM UNTIL 5 AM PDT SATURDAY
     FOR THE COACHELLA VALLEY...ORANGE COUNTY COASTAL AREAS...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE
     INLAND EMPIRE...SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO
     COUNTY VALLEYS...SANTA ANA MOUNTAINS AND FOOTHILLS.

     RED FLAG WARNING UNTIL 2 PM PDT SATURDAY
     FOR THE COACHELLA VALLEY-INCLUDING THE PALM SPRINGS SOUTH
     COAST DESERT DISTRICT...ORANGE COUNTY COASTAL
     AREAS...RIVERSIDE COUNTY MOUNTAINS-INCLUDING THE SAN JACINTO
     RANGER DISTRICT OF THE SAN BERNARDINO NATIONAL FOREST...SAN
     BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND
     EMPIRE...SAN BERNARDINO COUNTY MOUNTAINS-INCLUDING THE
     MOUNTAIN TOP AND FRONT COUNTRY RANGER DISTRICTS OF THE SAN
     BERNARDINO NATIONAL FOREST...SANTA ANA MOUNTAINS-INCLUDING
     THE TRABUCO RANGER DISTRICT OF THE CLEVELAND NATIONAL FOREST.

     RED FLAG WARNING FROM 2 AM FRIDAY TO 2 PM PDT SATURDAY FOR
     THE SAN DIEGO COUNTY INLAND VALLEYS...SAN DIEGO COUNTY
     MOUNTAINS-INCLUDING THE PALOMAR AND DESCANSO RANGER DISTRICTS
     OF THE CLEVELAND NATIONAL FOREST.

     WIND ADVISORY UNTIL 5 AM PDT SATURDAY FOR
     THE SAN DIEGO COUNTY MOUNTAINS...SAN DIEGO COUNTY VALLEYS.

PZ...SMALL CRAFT ADVISORY FROM 5 AM TO 3 PM PDT FRIDAY FOR THE
     COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER
     AND OUT 30 NM.

&&

PUBLIC...MOEDE
AVIATION/MARINE...JJT
FIRE WEATHER...PG
Hazardous weather outlook, Oct 25, 3:00 PM PST, 9 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
400 PM PDT THU OCT 25 2012

CAZ042-043-048-050-055>058-060>062-PZZ750-775-261200-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
400 PM PDT THU OCT 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TONIGHT.

STRONG AND GUSTY NORTHEAST THROUGH AND BELOW THE PASSES AND CANYONS.
THE WINDS WILL BE STRONGEST TONIGHT THROUGH FRIDAY MORNING WITH 20
TO 40 MPH WINDS GUSTING IN EXCESS OF 60 MPH IN THE FAVORED
PASSES...CANYONS AND FOOTHILLS. WARM AND VERY DRY CONDITIONS COUPLED
WITH STRONG WINDS WILL ELEVATE THE FIRE DANGER. HIGH WIND
WARNINGS...WIND ADVISORIES...AND RED FLAG WARNINGS ARE IN EFFECT FOR
THIS EVENING THROUGH LATE FRIDAY NIGHT. PLEASE SEE LAXNPWSGX AND
LAXRFWSGX.

GUSTY NORTHWEST WINDS TO 25 KNOTS AND STEEP WAVES WILL PRODUCE
CONDITIONS HAZARDOUS FOR SMALL CRAFT FOR THE OUTER COASTAL WATERS
THROUGH THIS EVENING. A SMALL CRAFT ADVISORY REMAINS IN EFFECT.
PLEASE SEE LAXMWWSGX.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

STRONG AND GUSTY NORTHEAST TO EAST WINDS THROUGH AND BELOW PASSES
AND CANYONS THROUGH LATE FRIDAY NIGHT. WINDS WILL BE STRONGEST ON
FRIDAY WITH ISOLATED GUSTS IN EXCESS OF 60 MPH POSSIBLE IN FAVORED
PASSES...CANYONS AND FOOTHILLS. WARM AND VERY DRY CONDITIONS COUPLED
WITH STRONG WINDS WILL INCREASE THE FIRE DANGER. HIGH WIND
WARNINGS...WIND ADVISORIES...AND RED FLAG WARNINGS ARE IN EFFECT
THROUGH LATE FRIDAY NIGHT. PLEASE SEE LAXNPWSGX AND LAXRFWSGX.

NORTHEAST GUSTS TO 25 KNOTS EARLY FRIDAY MORNING THROUGH
MID-AFTERNOON FRIDAY WILL PRODUCE HAZARDOUS CONDITIONS FOR SMALL
CRAFT FOR THE NEARSHORE WATERS. A SMALL CRAFT ADVISORY GOES INTO
EFFECT FOR THE NEARSHORE WATERS AT 5 AM FRIDAY AND CONTINUING
THROUGH MID-AFTERNOON FRIDAY. PLEASE SEE LAXMWWSGX.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED AT THIS TIME.

MOEDE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, San Diego County Mountains

When
October 26, 12:30 AM PST to 4:30 AM PST
Where
San Diego County Mountains forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet
Coordinates
33.028, -116.770 (the zone’s center; the record gives no point)

The Sill Hill SDGE site, just northwest of Cuyamaca Peak, reported sustained winds of 40 to 46 mph with frequent gusts of 58 mph or greater between 0050 and 0420 PST. The peak gust of 66 mph occurred around 0320 PST.

High Wind, San Bernardino and Riverside County Valleys - the Inland Empire

When
October 26, 1:00 AM PST to 7:00 AM PST
Where
San Bernardino and Riverside County Valleys - the Inland Empire forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
34.293, -116.086 (the zone’s center; the record gives no point)

High winds began at the Highland Springs RAWS between 0116 and 0216 PST and ended between 0716 and 0816 PST on the 26th. During that time, winds were sustained 38 to 43 mph and gusting above 58 mph. The peak gust of 64 mph was measured between 0216 and 0316 PST.

High Wind, Orange County Coastal Areas

When
October 26, 1:30 AM PST to 9:00 AM PST
Where
Orange County Coastal Areas forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
RAWS

High winds began at the Fremont Canyon RAWS between 0251 and 0351 PST and ended between 0751 and 0851 PST on the 26th. During that time, winds were sustained 38 to 46 mph with several gusts above 58 mph. The peak gust of 61 mph was measured twice between 0251 and 0451 PST.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2012Every state in 2012This day in weather historyWarnings in California, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 415369, 415372, 415375.